Georgia, 2022

Damaging Winds in Georgia, January 1, 2022

January 1, 2022 · NWS FFC · 2 events in 1 county or zone

The leading edge (cold front) of a strong storm system brought a few strong to severe storms to far northwest Georgia, very late on the evening of January 1st. More widespread impact-weather occurred throughout the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The leading edge (cold front) of a strong storm system brought a few strong to severe storms to far northwest Georgia, very late on the evening of January 1st. More widespread impact-weather occurred throughout the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 1, 8:30 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 1, 8:30 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
830 PM EST Sat Jan 1 2022

.UPDATE...

A Tornado Watch remains in effect until 3 AM EST
for much of NW GA.

Forecast for severe weather followed by cold and winter weather
remains on track this evening. A head of a much anticipated cold
front severe weather will work its way SE through the FA
overnight tonight into tomorrow. All threats are in play for NW
GA, but as the line moves southward threats will likely decrease
and become more of rain and severe wind event. Tomorrow night
behind the cold front temperatures will fall and wintry
precipitation will be possible across NW GA. Monday temperatures
will be very cold with highs in the 40s and 50s.

.PREV DISCUSSION... /Issued 645 PM EST Sat Jan 1 2022/

UPDATE...

..Updated for 00Z Aviation Discussion...

PREV DISCUSSION... /Issued 341 PM EST Sat Jan 1 2022/

.Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Sunday Night/...

Complicated fcst on tap with main focus on severe convective threat
mainly this evening into Sunday for much of the area, then other
focus on some snow shower transition potential with wrap-around
moisture as upper wave exits east.

First off, we have been with ample moisture from SW flow off the
Gulf and dewpts in the 60s prevail in the very large warm sector
ahead of our next storm system. We are strongly sheared both in the
deep layer and helicity rich low levels and while the main feature
looks to be a more organized QLCS coming into the NW after about
10pm/midnight with a sfc cold front then tracking SEWD in the early
morning hours, some more discrete strong to isolated severe cells
are possible this afternoon and evening ahead. The main threats
continue to be strong to damaging winds and isolated tornadoes. Of
course with already wet soils from recent heavy rain/flooding,
isolated flash flooding is possible as well.

By mid morning the possible linear convection should be
transitioning into central GA and while there could be a lull in
intensity, the progged instability could increase by afternoon and
allow for some strong to isolated severe redevelopment before all
exits to the SE and may be more of strong/damaging wind threat than
isolated tornado by this time with lessened helicity. The rest of
the area should see continued scattered shower coverage as the upper
trough amplifies from the west and really ramps up PVA. This wave
looks to swing negatively a bit or cutoff shortly before pushing
east of the area for Sunday night into Monday morning and the wrap-
around moisture should interact with strong CAA. Thermal profiles
look to support some transition to snow showers but thinking
primarily for far north GA and only impacting some of the higher
elevations. Still some uncertainty with the extent of this
transition and what possible accumulations could occur but for now
thinking of a dusting up to half inch and cannot rule out isolated
inch in the higher elevations above 1500 ft.

Baker

LONG TERM /Monday through Saturday/...

We pick up the long term on Monday where the weather pattern cools
to more seasonal temperatures and thankfully more tranquil weather
on monday and Tuesday. Skies will be mostly clear with highs in the
mid 40s to mid 50s, and breezy winds behind the frontal system on
Monday.

As the high pressure associated with the cool air behind the front
moves off over the Atlantic, the area will return to a somewhat
moist, southerly return flow ahead of a second strong frontal
system. However, not enough recovery is expected before the front
passes through on Thursday. With PWATs only between 0.8-1 inch in
place precip potential will be limited with around a 40-60 percent
chance for light showers. Outside chances will exist in the south
for weak thunderstorms, and in the north for a light wintry mix but
neither are considered impactful at this time.

Thiem

AVIATION...
18Z Update...
Initial MVFR cigs across most sites could have some later
afternoon or evening improvement to low end VFR near 3500 ft,
otherwise should go back to MVFR/IFR overnight. Could have some
isolated to scattered showers this afternoon/evening, and coverage
of showers and chance of thunderstorms will increase overnight
into Sunday morning. Some could be strong to severe with winds
and isolated tornadoes. Greatest chance for TSRA at KATL and
nearby sites is 10-13z Sunday then some later timing for other
sites south and east. SW winds initially 12-15 kts gusting 22-25
kts and potentially higher. Winds shift out of more west and lower
magnitudes behind main area of storms later Sunday. Showers and
MVFR cigs could linger through much of Sunday as well.

//ATL Confidence...18Z Update...
Medium on overall shower/precipitation coverage.
High on all else.

Baker

AVIATION...
00Z Update...
Current VFR CIGs expected to fall to MVFR/IFR overnight. Evening
SHRA/TSRA will increase in both coverage and intensity overnight
as a cold front moves through the region. Greatest chance for
TSRA at the KATL metro sites will be from 10-13z Sunday. S to SW
winds of 12-15G25kt will shift to the north and lower in magnitude
behind the front Sunday.

//ATL Confidence...00Z Update...

Medium confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  68  39  53 /  80  80  80  30
Atlanta         63  66  35  48 /  80  80  70  20
Blairsville     55  62  28  46 /  90  70  80  20
Cartersville    60  65  31  46 /  90  70  70  20
Columbus        65  70  36  52 /  80  80  70  10
Gainesville     63  67  36  51 /  90  80  80  30
Macon           65  72  39  55 /  50  90  80  20
Rome            61  65  34  48 /  90  60  70  10
Peachtree City  63  67  33  48 /  80  80  70  20
Vidalia         67  77  44  56 /  10  90  90  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 3 AM EST Sunday for the following zones:
Catoosa...Chattooga...Dade...Fannin...Gilmer...Gordon...Murray...
Pickens...Towns...Union...Walker...Whitfield.

&&

SHORT TERM...28
LONG TERM....Thiem
AVIATION...28
Hazardous weather outlook, Jan 1, 12:08 PM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1208 PM EST Sat Jan 1 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1208 PM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

There is a slight chance for thunderstorms today for north
Georgia and west central Georgia, with likely thunderstorms
moving across the area late this evening through the morning
hours. Some of the storms could become strong to severe. The
primary threats will be damaging wind gusts, periods of heavy
rain, and isolated brief tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Additional rounds of thunderstorms will continue across portions
of north and central Georgia on Sunday. Some of these storms may
be severe with damaging wind gusts, periods of heavy rainfall, and
an isolated brief tornado.

There is also a possibility for some mixed wintry precipitation in
far northern Georgia late Sunday night into early Monday morning.
Stay tuned to the latest forecasts throughout the weekend for
more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight and Sunday morning
across mainly north Georgia and west central Georgia.

In the hours before

Special weather statement, Jan 1, 4:55 PM EST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
455 PM EST Sat Jan 1 2022

GAZ019-020-030-012230-
Polk GA-Bartow GA-Floyd GA-
455 PM EST Sat Jan 1 2022

...A strong thunderstorm will impact portions of southeastern Floyd,
northwestern Polk and southwestern Bartow Counties through 530 PM
EST...

At 454 PM EST, a strong thunderstorm was over Cedartown, moving
northeast at 45 mph.

HAZARD...40 to 50 mph wind, pea sized hail, and enhanced tornado
         risk.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rome, Cedartown, Euharlee, Taylorsville, Seney, Lindale and
Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3400 8528 3401 8533 3408 8532 3433 8505
      3411 8488
TIME...MOT...LOC 2154Z 237DEG 39KT 3405 8527

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jan 1, 5:12 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 SW SAND BED           32.45N  83.63W
12/30/2021  E1.50 INCH       HOUSTON            GA   EMERGENCY MNGR

&&

EVENT NUMBER FFC2200006

VSS
Local storm report, Jan 1, 5:16 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 E PERRY               32.46N  83.68W
12/30/2021  E1.50 INCH       HOUSTON            GA   EMERGENCY MNGR

&&

EVENT NUMBER FFC2200007

VSS
Local storm report, Jan 1, 7:14 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 NW EDGEWOOD           32.50N  84.94W
12/30/2021  M1.75 INCH       MUSCOGEE           GA   EMERGENCY MNGR

&&

EVENT NUMBER FFC2200008

VSS
Local storm report, Jan 1, 7:20 PM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EST SAT JAN 01 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 SE POWERVILLE         32.59N  83.78W
12/30/2021  M1.00 INCH       PEACH              GA   EMERGENCY MNGR

&&

EVENT NUMBER FFC2200009

VSS

The radar

The Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dade

When
January 1, 9:54 PM EST to 9:59 PM EST
Where
Dade County, 2.51 mi N of Plum Nelly
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.816, -85.472

Multiple trees down and blocking the road.

Thunderstorm Wind, Dade

When
January 1, 9:56 PM EST to 10:01 PM EST
Where
Dade County, 0.04 mi SSE of West Brow
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.919, -85.420

Powerlines down at Sage Drive and Scenic Hwy (GA-189).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010048, 1010047.